• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Medical Devices

  • Print
  • Share
  • E-mail

FDA Public Health Web Notification*: Final Update of Information for Physicians on Sub-acute Thromboses (SAT) and Hypersensitivity Reactions with Use of the Cordis CYPHER™ Sirolimus-eluting Coronary Stent

This is an archived document and is no longer current information.

October 18, 2004

 

On October 29 and November 25, 2003, we issued Web Notifications alerting physicians that patients with the CYPHER Stent might experience a higher incidence of sub-acute thromboses (SATs) and hypersensitivity reactions than those with bare metal stents. This was based on reports we received through the Medical Device Reporting (MDR) system. We now have additional information from a 30-day follow up of 2,063 patients enrolled in the post-approval registry established by Cordis Corporation as a condition of approval to market the CYPHER™ Stent.

Information from this registry, along with FDA review of comparable bare-metal stent data, leads us to conclude that the Cypher stent, when implanted in accordance with the approved indications for use, is not associated with an excess of SATs compared to bare-metal stents. SAT remains a relatively rare event that occurs within the first 30 days following the stenting procedure. Based on our review of data from the registry as well as the MDR system, it appears that the reported rate of SATs is not greater now than it was during the premarket clinical trials, and is within the expected rate for any stent.

We are also continuing to monitor reports of hypersensitivity reactions. In most cases reported to FDA, hypersensitivity seen with implantation of the CYPHER Stent was minor (e.g., skin rashes and itching that cleared up within a few days of onset). There were, however, rare severe reactions, including anaphylaxis. Although some of the reactions we have observed so far remain unexplained, most of the reactions seem to be related to peri-procedural concomitant medications. Similar reactions to medications used in association with stenting have been well documented. Many of the reactions reported in association with the CYPHER stent resolved spontaneously with discontinuation of the peri-procedural medication(s).

The CYPHER™ Stent remains a safe and effective product when used according to the labeling, particularly with regard to patient selection and appropriate peri-procedural medications.

 

FDA Contacts

If you have questions about this Notification, please contact FDA's  Division of of Small Manufacturers, International and Consumer Assistance (DSMICA) by e-mail at dsmica@fda.hhs.gov or by phone at 1-800-638-2041 or 301-796-7100
 

FDA Medical Device Public Health Notifications are available on the Internet. You can also be notified through email each time a new Public Health Notification is added to our web page. To subscribe, visit: http://service.govdelivery.com/service/subscribe.html?code=USFDA_39.

 


 * CDRH Web Notifications are intended to augment the existing Safety Notification program by providing a mechanism to quickly disseminate device–related safety information that may be beneficial to healthcare providers. Unlike other forms of Notifications, such as Safety Alerts or Public Health Advisories, Web Notifications usually do not make specific recommendations and are typically used in situations where the available information and our understanding of an issue are still evolving.